Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Cancer Manag Res. 2012;4:253-68. doi: 10.2147/CMAR.S27087. Epub 2012 Aug 14.

Lenalidomide for the treatment of relapsed and refractory multiple myeloma.

Author information

  • 1Department of Medical Oncology, Dana-Farber Cancer Institute, Harvard Medical School, Boston, MA, USA.

Abstract

Lenalidomide is an amino-substituted derivative of thalidomide with direct antiproliferative and cytotoxic effects on the myeloma tumor cell, as well as antiangiogenic activity and immunomodulatory effects. Together with the introduction of bortezomib and thalidomide, lenalidomide has significantly improved the survival of patients with relapsed and refractory myeloma. The most common adverse events associated with lenalidomide include fatigue, skin rash, thrombocytopenia, and neutropenia. In addition, when lenalidomide is combined with dexamethasone or other conventional cytotoxic agents, there is an increase in the incidence of venous thromboembolic events. There is now evidence that continued treatment with lenalidomide has a significant impact on survival by improving the depth and duration of response. This highlights the value of adverse event management and appropriate dose adjustments to prevent toxicity, and of allowing continued treatment until disease progression. In this review, we will discuss the different lenalidomide-based treatment regimens for patients with relapsed/refractory myeloma. This is accompanied by recommendations of how to manage and prevent adverse events associated with lenalidomide-based therapy.

KEYWORDS:

immunomodulatory drugs; lenalidomide; multiple myeloma; refractory disease; relapse treatment

PMID:
22956884
[PubMed]
PMCID:
PMC3430086
Free PMC Article

Images from this publication.See all images (1)Free text

Figure 1
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Dove Medical Press Icon for PubMed Central
    Loading ...
    Write to the Help Desk